Unknown

Dataset Information

Profound alterations of intestinal microbiota following a single dose of clindamycin results in sustained susceptibility to Clostridium difficile-induced colitis.


ABSTRACT: Antibiotic-induced changes in the intestinal microbiota predispose mammalian hosts to infection with antibiotic-resistant pathogens. Clostridium difficile is a Gram-positive intestinal pathogen that causes colitis and diarrhea in patients following antibiotic treatment. Clindamycin predisposes patients to C. difficile colitis. Here, we have used Roche-454 16S rRNA gene pyrosequencing to longitudinally characterize the intestinal microbiota of mice following clindamycin treatment in the presence or absence of C. difficile infection. We show that a single dose of clindamycin markedly reduces the diversity of the intestinal microbiota for at least 28 days, with an enduring loss of ca. 90% of normal microbial taxa from the cecum. Loss of microbial complexity results in dramatic sequential expa

SUBMITTER: Buffie CG 

PROVIDER: S-EPMC3255689 | biostudies-literature | 2012 Jan

REPOSITORIES: biostudies-literature